Cedars-Sinai Medical Center

medical staff pulse newsletter

Text size: A A A
A BI-WEEKLY PUBLICATION FROM THE CEDARS-SINAI CHIEF OF STAFF July 19, 2013 | Archived Issues

P&T Panel Changes Formulary; FDA Issues Warning About Olmesartan Medoxomil

Pharmacy Focus

June decisions by the Pharmacy and Therapeutics Committee include several changes to the formulary. Also, the U.S. Food and Drug Administration is warning that the blood pressure drug olmesartan medoxomil can cause intestinal problems known as sprue-like enteropathy.

» Read more


Meetings and Events


Grand Rounds

Click here to view upcoming grand rounds.


Upcoming CME Conferences

Click below to view a complete list of all scheduled Continuing Medical Education conferences.

Medical Staff CME Newsletter - July 2013 (PDF)

Share Your News

Won any awards or had an article accepted for publication? Share your news about professional achievements and other items of interest.

Click here to share your news

P&T Panel Changes Formulary; FDA Issues Warning About Olmesartan Medoxomil

Pharmacy Focus

June decisions by the Pharmacy and Therapeutics Committee and pertinent agenda topics are summarized in the PDF linked below. Highlights include several changes to the formulary.

P and T Committee Approvals - June 12, 2013 (PDF)

Label for Olmesartan Medoxomil to Include Sprue-Like Enteropathy

The U.S. Food and Drug Administration is warning that the blood pressure drug olmesartan medoxomil (marketed as Benicar, Benicar HCT, Azor, Tribenzor and generics) can cause intestinal problems known as sprue-like enteropathy. Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss. FDA has approved changes to the labels of these drugs to include this concern. 

Olmesartan medoxomil is an angiotensin II receptor blocker (ARB) approved for the treatment of high blood pressure, alone or with other antihypertensive agents, and is one of eight marketed ARB drugs. Sprue-like enteropathy has not been detected with ARB drugs other than olmesartan. 

Healthcare professionals should tell patients to contact them if they develop severe, chronic diarrhea with substantial weight loss while taking a product containing olmesartan, even if it takes months to years for symptoms to develop. Patients should contact their healthcare professional right away if they take an olmesartan-containing product and experience severe diarrhea, diarrhea that does not go away or significant weight loss.

Click here for more information.